Ibuprofen Or Naproxen Effectiveness For Back Pain
Ibuprofen or Naproxen belong to a class of drugs called NSAIDs that are first-line treatments for back pain. According to one study:
- The evidence from the 65 trials included in this review suggests that NSAIDs are effective for short-term symptomatic relief in patients with acute and chronic low-back pain without sciatica
Thus NSAIDs such as naproxen and ibuprofen are modestly effective for low back pain.
The doses you can try are:
- Ibuprofen 400mg to 600 mg four times daily or
- Naproxen 220mg to 440mg twice daily
You should take the dose on a scheduled basis rather than as needed for about 1 to 2 weeks. Taking an NSAID on a schedule basis for about 1 to 2 weeks will really decrease the inflammation in your back. After 1-2 weeks, you can take the NSAID on an as needed basis.
You do not want to take an NSAID like ibuprofen or naproxen longer than 2 weeks without the supervision of your doctor because these medications have lots of side effects if you take them constantly for a long time. The safety of NSAIDs shall be discussed below.
What Is Aleve What Is Celebrex Are They The Same
Celebrex, brand name celecoxib, is a nonsteroidal anti-inflammatory drug used for the treatment of arthritis, pain, menstrual cramps, and colon polyps. Prostaglandins are chemicals that contribute to arthritis pain, fever, swelling, and tenderness caused by inflammation. Celebrex blocks the enzyme that makes prostaglandins , which results in lower concentrations of prostaglandins. Consequently, inflammation, pain, fever, swelling, and tenderness are reduced. Celebrex is different from other NSAIDs in that it causes less inflammation, and stomach and intestinal ulcers , and does not interfere with blood clotting.
Aleve is a nonsteroidal anti-inflammatory drug . Other NSAIDs include ibuprofen , indomethacin , nabumetone and others. These drugs are used for the management of mild to moderate pain, fever, and inflammation.
Side Effects And Precautions
Common side effects may include:
- upset stomach
- swelling of the eyelids or around the eyes, lips, face, or tongue
- a decreased amount of urine
- fever with or without chills.
Do not take this non-steroidal anti-inflammatory drug if you:
- have experienced hives, asthma, nasal polyps, or any type of allergic reaction
- are allergic to any ingredients of the medication
- have severely reduced liver function
- have recently had coronary artery bypass graft surgery
- have severe uncontrolled heart failure
- are less than 18 years of age
- have severely reduced kidney function
- have inflammatory bowel disease
Donât Miss: What Does Arthritis Do To The Body
Read Also: Does Rheumatoid Arthritis Cause Itching
Are There Any Pain Relievers That You Can Take Without A Prescription
Topical pain relievers are also available without a doctors prescription. These products include creams, lotions, or sprays that are applied to the skin in order to relieve pain from sore muscles and arthritis. Some examples of topical pain relievers include Aspercreme, BenGay, Icy Hot, and Capzasin -P.
There are many different names for the over-the-counter medications that people take to relieve joint pain. Most products rely on just a few ingredients to do that.
What Prevail Causes Of Lower Pain In The Back 1
Usual causes of low pain in the back include lumbar pressure, nerve inflammation, lumbar radiculopathy, bony infringement, and conditions of the bone as well as joints. Each of these is assessed listed below.
Back stress : A lumbar pressure is a stretch injury to the tendons, tendons, and/or muscles of the lower back. The extending case cause tiny tears of varying levels in these tissues. Lumbar pressure is considered among one of the most common sources of lower neck and back pain.
The injury can happen as a result of overuse, improper use, or injury. Soft-tissue injury is frequently identified as severe if it has actually existed for days to weeks. If the strain lasts longer than three months, it is referred to as persistent. Back strain usually happens in people in their 40s, however it can happen at any age. The condition is defined by local pain in the lower back location with beginning after an occasion that mechanically stressed the back cells. The severity of the injury varies from mild to extreme, depending on the degree of strain and resulting convulsion of the muscles of the lower back. Advil Vs Aleve For Lower Back Pain
The diagnosis of back stress is based on the history of injury, the place of the pain, and also exemption of nerve system injury. Usually, X-ray screening is only practical to exclude bone irregularities.
Also Check: Psoriatic Arthritis Rash Hands
Ibuprofen Or Acetaminophen For Arthritis Pain
Arthritis pain To cope, Over-the-counter pain medications, such as acetaminophen , ibuprofen or naproxen sodium.
Acetaminophen vs. Ibuprofen: Which Works Better?. fever, sore throat, cramps, sinusitis, sore muscles and arthritis. acetaminophen, chronic pain, ibuprofen,
But ibuprofen and acetaminophen pose well-documented health risks, especially when theyre consumed in large amounts or for an extended time. Theres also little evidence to suggest that athletes get any benefit from taking pain.
The Arthritis Breakthrough Book Oct 29, 2000. THE first evidence of a safe and effective cure for rheumatoid arthritis, the crippling disease that affects more than 750000 people in the United Kingdom, is to be unveiled tomorrow by British scientists. Arthritis Research UK and the University of York are collaborating. finding an injectable cell-based answer that could be used
Likely mistake: You took too many for too long, leading to side effects like rebound headaches or problems with your gastrointestinal system or liver (acetaminophen. but youre less likely to get stuck in one pain.
Acetaminophen Wont Help Arthritis Pain, as ibuprofen or. this meta-analysis and believe acetaminophen remains an important pain.
Ibuprofen, including the name brands Advil and Motrin, is used to treat arthritis and joint pain by reducing hormones responsible for inflammation and pain. Although.
Learn Important Factors That Affect Your OTC Pain Reliever Choice.
What Is The Risk Of Stomach Bleeding With Nsaid Pills
All NSAID pills, including aspirin, block enzymes that protect the stomach. Thiscan cause stomach bleeding. It is not possible to predict any one person’s risk.Research cant tell how long you can use NSAID pills without bleeding. Ingeneral, stomach bleeding is more likely for people taking NSAIDs who:
- Are older, especially more than 75 years old.
- Take higher doses.
- Use NSAIDs for a longer time.
- Also take medicine to help prevent blood clots, like aspirin or warfarin.
Older people taking NSAID pills have higher risk of stomachbleeding
For people age 1644:
5 out of 10,000 people taking NSAIDs will have a serious bleed
1 out of 10,000 people taking NSAIDs will die from a bleed
For people age 4564:
15 out of 10,000 people taking NSAIDs will have a serious bleed
2 out of 10,000 people taking NSAIDs will die from a bleed
For people age 6574:
17 out of 10,000 people taking NSAIDs will have a serious bleed
3 out of 10,000 people taking NSAIDs will die from a bleed
For people age 75 or older:
91 out of 10,000 people taking NSAIDs will have a serious bleed
15 out of 10,000 people taking NSAIDs will die from a bleed
Read Also: Ra Leg Pain
What About Risk To The Liver
Liver problems are rare with acetaminophen and the other pain pillsdescribed in this guide. However, taking too much acetaminophen canlead to liver problems. Be sure to follow the directions on the bottle. Keep inmind that other medicines contain acetaminophen . Be sure to check thelabels so that you do not take too much.
Drug Interactions Of Acetaminophen And Ibuprofen
Both acetaminophen and ibuprofen can interact with warfarin , a common blood thinner. Taking warfarin with either of these drugs can increase the risk of bleeding. Drinking alcohol with acetaminophen or ibuprofen can also thin the blood and increase the risk of adverse effects.
Acetaminophen can interact with isoniazid, an antibiotic used to treat tuberculosis. Taking isoniazid can affect how the liver processes acetaminophen and may cause liver damage. Phenytoin and carbamazepine are two antiepileptic drugs that can also increase the risk of liver injury when taken with acetaminophen.
Ibuprofen can interact with more drugs than acetaminophen. As an NSAID, it should be avoided with other drugs like high blood pressure medications as it can alter blood pressure levels. Certain antidepressants can also increase the risk of bleeding when taken with ibuprofen.
This may not be a complete list of all possible drug interactions. Consult a doctor with all the medications you may be taking.
Also Check: How To Sleep To Help Back Pain
Recommended Reading: Psoriatic Arthritis Hands Rash
Precautions When Taking Nsaids
Nonsteroidal anti-inflammatory drugs can increase the chance of serious gastrointestinal complications such as ulcers, bleeding, inflammation, and perforations. People who take NSAIDs such as naproxen and ibuprofen, may have a higher risk of having a heart attack or stroke than people who do not take these medications. People with kidney disease, or those who have had coronary artery bypass graft surgery, should not take NSAIDS.
Is It Safe To Take Acetaminophen And Ibuprofen Together
Acetaminophen and ibuprofen can be safely taken together for pain relief. Research has shown that acetaminophen and ibuprofen are more effective for treating certain types of pain when combined. However, it is important to consult a doctor since taking high doses of both drugs may lead to adverse effects.
You May Like: Arthritis Drugs Side Effects
Is Naproxen Or Ibuprofen Better For Migraines
Triptan drugs like are first-choice medications to treat migraines. But people often turn to NSAID drugs for pain relief here as well. So, which is better? Researchers have actually found that using both a triptan and an NSAID is more effective for treating migraine headaches than using either type of drug alone. The best-studied combination is sumatriptan 100 mg with naproxen 500 mg, so naproxen is a good choice for migraine relief.
What Is The Dosage Of Ibuprofen Vs Naproxen
Ibuprofen dosage instructions
- For minor aches, mild to moderate pain, menstrual cramps, and fever, the usual adult dose is 200 or 400 mg every 4 to 6 hours.
- Arthritis is treated with 300 to 800 mg 3 or 4 times daily.
- When under the care of a physician, the maximum dose of ibuprofen is 3.2 g daily. Otherwise, the maximum dose is 1.2 g daily.
- Individuals should not use ibuprofen for more than 10 days for the treatment of pain or more than 3 days for the treatment of a fever unless directed by a physician.
- Children 6 months to 12 years of age usually are given 5-10 mg/kg of ibuprofen every 6-8 hours for the treatment of fever and pain. The maximum dose is 40 mg/kg daily.
- Juvenile arthritis is treated with 20 to 40 mg/kg/day in 3-4 divided doses.
- Ibuprofen should be taken with meals to prevent stomach upset.
Naproxen dosage instructions
- Naproxen should be given with food to reduce upset stomach.
- The usual adult dose for pain is 250 every 6 to 8 hours or 500 mg twice-daily using regular naproxen tablets.
- The usual dose for Naprelan controlled release tablets is 750 to 1000 mg given once daily.
- The usual dose for EC-Naprosyn is 375-500 mg twice daily.
- The dose for rheumatoid arthritis, osteoarthritis, or ankylosing spondylitis is 500 to 1000 mg every 12 hours.
- Menstrual cramps are treated with 250 mg every 6 to 8 hours after an initial dose of 500 mg.
Read Also: What Doctor Do I See For Lower Back Pain
Don’t Miss: How To Slow Arthritis In Hands
Acetaminophen Vs Ibuprofen Vs Naproxen Vs Aspirin For Cramps
There are different types of cramps. For muscle cramps, it is important to drink plenty of water and hydrate your body with electrolytes. It is important to also rest and apply either ice or heat over sore muscles. Any of these over-the-counter medications can help with muscle cramp pain.
For menstrual cramps, acetaminophen and ibuprofen are the most widely used medications. Brand Midol is a combination pill that contains acetaminophen and caffeine to help relieve menstrual cramp pain. A heating pad can be used as well to help reduce the pain in the lower abdomen area where most menstrual cramps are located.
You May Like: Who Should I Go See For Lower Back Pain
Comparing Pain Meds For Osteoarthritis
Understand the pros and cons of different medicines for OA pain.
Exercise and weight loss are the best ways to beat osteoarthritis pain. But you may want to try other methods too. These include creams you apply to your skin , pills and joint injections. Knowing the pros and cons of these treatments can help you make the right choice.
Before you try pills, experts say you should try topical nonsteroidal anti-inflammatory drugs for your OA pain. These come by prescription liquids and patches . Gel is now available over-the-counter without a prescription. Studies show they can relieve knee pain just as well as pills, but with fewer side effects.
Other over-the-counter arthritis creams and patches include ingredients such as capsaicin, camphor, menthol and lidocaine. They can be used for as long as needed.
Nonsteroidal Anti-Inflammatory Drugs NSAIDs are the most effective oral medicines for OA. They include ibuprofen naproxen and diclofenac . All work by blocking enzymes that cause pain and swelling.
The problem is that some of those enzymes also help blood to clot and protect the lining of your stomach. Without them, you can bruise easily, develop ulcers and may even bleed in your intestines.
NSAIDs also increase your chance of heart attack, stroke and heart failure. The risk increases the longer you use them and the more you take.
Celecoxib is an NSAID thats less likely to cause gastrointestinal bleeding, but it can cause heart problems.
You May Like: Ra And Pain
How Indocin And Ibuprofen Are Different
One of the primary differences is how widely available Indocin and ibuprofen are. While anyone can purchase and take ibuprofen, your practitioner will need to write you a prescription for Indocin. Your healthcare provider may also recommend a high dose of ibuprofenmore than 400 mgwhich is available by prescription only.
Another major difference is in how often the medications have to be taken. Indocin is a long-acting medication that only needs to be taken once or twice per day. Many people like the convenience of only needing to remember one pill.
Ibuprofen, on the other hand, has to be taken three to four times per day, and your dose might involve multiple pills. However, some people like using an OTC medication to manage occasional flare-ups, without committing to taking a prescription medication daily.
While both Indocin and ibuprofen are used to treat osteoarthritisthe most common type of arthritisIndocin can also be used to treat gout, a form of arthritis characterized by acute episodes of intense swelling and pain in one or a few joints.
Does Acetaminophen Have Side Effects
Acetaminophen can cause an allergic reaction in your body. The signs of an acetaminophen allergy are swelling in the face, tongue, throat, and lips. You may also develop hives or have difficulty breathing.
In some rare cases, the painkiller may have a lethal skin reaction. This is even possible if you have never had an adverse reaction to the drug in the past. If you experience blistering, rash, redness, or peeling on your skin, talk to your doctor right away and stop taking the medicine.
Some other side effects of acetaminophen are:
- Headaches and dizziness
You May Like: How Painful Is Ra
Where To Turn For Pain Relief
The first line of treatment for many knee and hip problems includes taking over-the-counter pain medications. Acetaminophen and non-steroidal anti-inflammatory drugs such as ibuprofen and naproxen are the most common pain medication options. However, these pain medications have a variety of side effects, so it’s important to discuss your personal health risks with your doctor when considering long-term use for chronic conditions such as osteoarthritis.
Acetaminophen is usually effective for mild pain and is easy on the stomach. However, it is toxic to the liver at high doses. The recommended maximum per day is generally set at 4 grams , which is the equivalent of eight extra-strength Tylenol tablets. But that dosage can still cause liver problems for some people. To be safe, aim for 3,000 milligrams or less, and be cautious of mixing multiple products containing acetaminophen, such as a pain reliever and a cold medication or a prescribed narcotic.
The FDA now recommends using products containing no more than 325 milligrams per pill or capsule in order to avoid excessive dosages. Don’t take acetaminophen if you drink more than a moderate amount of alcohol on a regular basis or if you have liver disease.
What Is Aspirin What Symptoms Does Aspirin Treat
Aspirin is the most different from the products above. It is considered an analgesic , a NSAID , and an antiplatelet agent. Antiplatelet agents work by preventing blood cells from sticking together, so it can help reduce blood clots. Aspirin is recommended for ages 12 and up. There is a low dose tablet , and a high dose tablet . Although aspirin is used similarly to the above products, it is used more-so for heart conditions such as:
- Acute coronary syndrome
- Management of stable ischemic heart disease
Warning: Not appropriate for children under 12 years because of their risk of Reyes syndrome. Do not take the higher dosage on a daily basis because it can increase risk of stomach bleeding.
You May Like: What Does Arthritis Rash Look Like
Best For Heart Health
Youve probably heard about taking daily low-dose aspirin for heart health, especially if youve had a heart attack or currently have heart disease. Its useful because it prevents your blood from clotting. In people whose arteries are narrowed, a clot can block blood flow to your heart or brain and cause a heart attack or stroke.
However, aspirin isnt safe for everyone, and as with any drug, you and your healthcare provider need to weigh the potential benefits and risks before deciding whether a daily aspirin regimen is right for you, and what dosage is appropriate.